Texas, 2017

Heat in Texas, July 19 to 22, 2017

July 19 to 22, 2017 · NWS SHV · 9 events in 9 counties and zones

An upper level ridge of high pressure built in across portions of the Southern Plains and Lower Mississippi Valley between July 19th-22nd, resulting in high temperatures each day climbing into the mid 90s across East Texas. When combined with the high humidity, heat indices ranged from 105-108 degrees each day.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper level ridge of high pressure built in across portions of the Southern Plains and Lower Mississippi Valley between July 19th-22nd, resulting in high temperatures each day climbing into the mid 90s across East Texas. When combined with the high humidity, heat indices ranged from 105-108 degrees each day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 19, 8:19 AM CST, 41 minutes earlier.

Area forecast discussion, Jul 19, 8:19 AM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
919 AM CDT Wed Jul 19 2017

.DISCUSSION...
Persistence forecast typical for mid July to continue through the
remainder of this work week.

A broad ridge remains centered over OK this Wednesday morning with
little movement expected through Friday. By this weekend, a weak
short wave trough retrogrades west across the Gulf Coast with
increasing rain chances for the weekend.

In the meantime, expect the above described ridge to reduce
convective coverage to just across the southern half of the ArkLaTex
region with only widely SCT areal coverage at best.

Finally, expect heat indices to reach upwards of 108 degrees this
afternoon across the southern half of the ArkLaTex. Curiosly enough,
we have not recorded a triple digit high temperature yet this summer
across any of the Shreveport county warning area of E TX, SE OK, SW
AR, and N LA. For this trend to continue, we must receive timely and
near normal rainfall for the remainder of this July and throughout
August. /VIII/.

&&

.PREV DISCUSSION... /issued 717 AM CDT Wed Jul 19 2017/

AVIATION...
For the ArkLaTex, just a little light mist at KMLU with VFR to be
the case most of the day for our terminals. Light and variable
winds extend up to 10kft, then all E/NE 20-40KT.Isold p.m. TS will
be amended for and thinking KSHV/KGGG are still good candidates
looking at rapid refresh model and maybe KTXK too. Hot and dry for
most and more tomorrow, but upper high weakens this weekend and
an upper low drifts W along Gulf coast, which will make for more
coverage for many sites into early next week. /24/

PREV DISCUSSION... /issued 233 AM CDT Wed Jul 19 2017/

DISCUSSION...
Upper-ridge across the southern plains to maintain hot and mainly
dry conditions across the ArkLaTex through the remainder of the
week and early into the weekend. Temperatures this afternoon
forecast to climb into the mid to upper 90s across the region.
With dewpoint values forecast to linger in the mid 70s across
north Louisiana and portions of southern Arkansas and deep East
Texas this afternoon, heat index values are forecast to climb to
around 106 degrees. A similar pattern is expected through Thursday
prompting a heat advisory for both days. With similar conditions
expected through early in the weekend, heat advisory could be
extended as needed.  Afternoon showers and thunderstorms will
remain isolated to widely scattered through Saturday with best
coverage mainly along and south of interstate 20.

Rain chances to increase on Sunday as an upper-low shifts west
across the northern gulf coast from the Florida panhandle. Could
see likely pops across north Louisiana and portions of deep east
Texas with chance pops across the remainder of the region.
Increased instability and cloud cover will keep temperatures in
the lower to mid 90s on Sunday.

A weak frontal boundary to the north along with lingering trough
in the wake of dissipating upper-low to maintain scattered
afternoon showers and thunderstorms along with slightly cooler
temperatures through the middle of next week. Temperatures to
average from highs in the low to mid 90s to lows in the mid 70s.
/05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  97  77  96  76 /  20  10  10  10
MLU  97  75  96  75 /  20  10  20  10
DEQ  96  72  96  73 /  10  10  10  10
TXK  95  75  96  75 /  20  10  10  10
ELD  96  73  97  75 /  10  10  10  10
TYR  96  76  96  76 /  20  10  10  10
GGG  96  75  96  75 /  20  10  10  10
LFK  95  74  95  75 /  20  20  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 7 PM CDT Thursday for ARZ061-071>073.

LA...Heat Advisory until 7 PM CDT Thursday for LAZ001>006-010>014-
     017>022.

OK...None.

TX...Heat Advisory until 7 PM CDT Thursday for TXZ126-138-150>153-
     165>167.

&&

08
Hazardous weather outlook, Jul 19, 4:50 AM CST, 4 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
550 AM CDT Wed Jul 19 2017

ARZ050-051-059-060-070-OKZ077-TXZ096-097-108>112-124-125-136-137-
149-201100-
Sevier-Howard-Little River-Hempstead-Miller-McCurtain-Red River-
Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-Smith-Gregg-
Cherokee-
550 AM CDT Wed Jul 19 2017

This Hazardous Weather Outlook is for portions of southwest
Arkansas, southeast Oklahoma and northeast Texas.

.DAY ONE...Today and Tonight...

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

An upper level ridge of high pressure will maintain hot
temperatures and slight chances of afternoon showers and
thunderstorms through the end of the work week. With temperatures
climbing into the mid and possibly upper 90s, afternoon heat
indices may approach 105 degrees through Friday. Upper-ridge will
weaken this weekend with the approach of a couple of weak upper
level disturbances and an associated weak surface frontal system,
which should result in an increase in scattered showers and
thunderstorms, and slightly cooler temperatures.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed tonight.

ARZ061-071>073-LAZ001>006-010>014-017>022-TXZ126-138-150>153-
165>167-201100-
Nevada-Lafayette-Columbia-Union-Caddo-Bossier-Webster-Claiborne-
Lincoln-De Soto-Red River-Bienville-Jackson-Ouachita-Sabine-
Natchitoches-Winn-Grant-Caldwell-La Salle-Marion-Harrison-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
550 AM CDT Wed Jul 19 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

High temperatures in the mid to upper 90s, combined with a moist
airmass in place, will allow for heat index values to climb to
the around 105 to 108 degrees this afternoon. A heat advisory is
in effect for today and Thursday. Precautions should be taken to
minimize heat related illnesses while outside for prolonged
periods of time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

An upper level ridge of high pressure will maintain hot
temperatures and slight chances of afternoon showers and
thunderstorms through the end of the work week. With temperatures
climbing into the mid to upper 90s, afternoon heat indices will
range from 105 to 109 degrees through Friday. Upper ridge will
begin to weaken this weekend with the approach of a couple of weak
upper-level disturbances and an associated weak surface frontal
system, which should result in an increase in scattered showers
and thunderstorms, and slightly cooler temperatures.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed tonight.

05

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 heat. Local standard time, as filed.

Heat, Marion

When
July 19, 9:00 AM CST to July 22, 6:00 PM CST
Where
Marion forecast zone
Reported by
ASOS
Coordinates
32.798, -94.357 (the zone’s center; the record gives no point)

Heat, Harrison

When
July 19, 9:00 AM CST to July 22, 6:00 PM CST
Where
Harrison forecast zone
Reported by
ASOS
Coordinates
32.548, -94.371 (the zone’s center; the record gives no point)

Heat, Panola

When
July 19, 9:00 AM CST to July 22, 6:00 PM CST
Where
Panola forecast zone
Reported by
ASOS
Coordinates
32.162, -94.306 (the zone’s center; the record gives no point)

Heat, Rusk

When
July 19, 9:00 AM CST to July 22, 6:00 PM CST
Where
Rusk forecast zone
Reported by
ASOS
Coordinates
32.108, -94.762 (the zone’s center; the record gives no point)

Heat, Nacogdoches

When
July 19, 9:00 AM CST to July 22, 6:00 PM CST
Where
Nacogdoches forecast zone
Reported by
ASOS
Coordinates
31.616, -94.616 (the zone’s center; the record gives no point)

Heat, Shelby

When
July 19, 9:00 AM CST to July 22, 6:00 PM CST
Where
Shelby forecast zone
Reported by
ASOS
Coordinates
31.792, -94.145 (the zone’s center; the record gives no point)

Heat, Sabine

When
July 19, 9:00 AM CST to July 22, 6:00 PM CST
Where
Sabine forecast zone
Reported by
ASOS
Coordinates
31.343, -93.852 (the zone’s center; the record gives no point)

Heat, San Augustine

When
July 19, 9:00 AM CST to July 22, 6:00 PM CST
Where
San Augustine forecast zone
Reported by
ASOS
Coordinates
31.394, -94.168 (the zone’s center; the record gives no point)

Heat, Angelina

When
July 19, 9:00 AM CST to July 22, 6:00 PM CST
Where
Angelina forecast zone
Reported by
ASOS
Coordinates
31.255, -94.612 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703871, 703874, 703875, 703876, 703880, 703881, 703883, 703884, 703885.